Supplementing potassium causes heart palpitations?

drmullin30

Senior Member
Messages
202
Likes
272
only recently started supplementing potassium gluconate in water. I started taking about a gram per day and I think it cleared up some muscle pain. But now I think it's causing heart palpitations.
Potassium is a magnesium antagonist and can drive magnesium levels lower. Low magnesium will definitely cause palpitations.

Are you supplementing magnesium?

One gram a day shouldn't be a problem unless you have kidney disease. RDI for potassium is 5 grams/day.
 

seamyb

Senior Member
Messages
560
Likes
1,301
Are you supplementing magnesium?
No. I was back when I was taking thiamine, but not in a while. I think I didn't tolerate it well either. I'm not entirely certain of this, it could have been noise, but I remember getting a worsening of symptoms after I took it. Might try again.
 

lenora

Senior Member
Messages
3,399
Likes
5,825
There are many different types of magnesium. Bear in mind that mg. citrate can cause diarrhea, which would exacerbate your symptoms.

Check out the different types, but you may want to consider mg. gluconate. (I hope I have that last part right). Epsom salts provide plenty of magnesium that is relaxing and is absorbed through the skin. They're used in a bath and can be bought pretty well anywhere. I wouldn't overdo the dosage after you've taken a couple of days off your supplements.

I, too, take plenty of potassium supplements, have no problem with palpitations, but I agree that kidney problems could result. How about eating a banana/day instead? Yours, Lenora.
 

Pyrrhus

Senior Member
Messages
3,808
Likes
11,350
Location
U.S., Earth
I get heart palpitations anytime I take more than 100mg supplemental potassium at a time.

But if I space the 100mg doses by 6-8 hours, I can do up to 200-300mg throughout a day, although I would only need that much on very rare occasions...

I have no problems with high-potassium foods, such as raisins or potatoes.
 

ljimbo423

Senior Member
Messages
4,530
Likes
12,141
Location
United States, New Hampshire
I get heart palpitations anytime I take more than 100mg supplemental potassium at a time.

But if I space the 100mg doses by 6-8 hours, I can do up to 200-300mg throughout a day, although I would only need that much on very rare occasions...

I have no problems with high-potassium foods, such as raisins or potatoes.
I get palpitations from 2-300 mg of supplemental potassium. I eat bananas and other high potassium foods without any problem also.
 

Pyrrhus

Senior Member
Messages
3,808
Likes
11,350
Location
U.S., Earth
I get palpitations from 2-300 mg of supplemental potassium. I eat bananas and other high potassium foods without any problem also.
Yeah, I suspect the difference in response from food-based potassium and supplemental potassium may come down to how the potassium is absorbed in the intestines.

Food-based potassium is mostly absorbed through the normal potassium cation transporters, once the food has been digested.

Supplemental potassium, however, usually comes as a chelate with an organic acid such as gluconate or citrate. Potassium gluconate or potassium citrate is probably absorbed through the organic acid solute transporters that normally absorb gluconate or citrate, and the potassium just hitches a ride with the organic acid, bypassing the normal potassium cation transporters.

It would be nice to see some research into this.
 

ljimbo423

Senior Member
Messages
4,530
Likes
12,141
Location
United States, New Hampshire
Supplemental potassium, however, usually comes as a chelate with an organic acid such as gluconate or citrate. Potassium gluconate or potassium citrate is probably absorbed through the organic acid solute transporters that normally absorb gluconate or citrate, and the potassium just hitches a ride with the organic acid, bypassing the normal potassium cation transporters.
Very interesting!

Would that make the potassium absorbed faster, better or both maybe?
 

Pyrrhus

Senior Member
Messages
3,808
Likes
11,350
Location
U.S., Earth
Very interesting!

Would that make the potassium absorbed faster, better or both maybe?
Yes, in this case the supplemental potassium would be absorbed both faster and more fully than food-based potassium.

However, by bypassing the normal absorption route of potassium, you may be over-riding one of the body's natural mechanisms that serve to maintain correct potassium levels.
 

ljimbo423

Senior Member
Messages
4,530
Likes
12,141
Location
United States, New Hampshire
However, by bypassing the normal absorption route of potassium, you may be over-riding one of the body's natural mechanisms that serve to maintain correct potassium levels.
Thanks @Pyrrhus. Really interesting line of thought! I haven't had my potassium levels checked in a long time but the last time I had them checked they were high normal.
 

seamyb

Senior Member
Messages
560
Likes
1,301
Interesting. Alarming.

It's been 3 days since I last took potassium and still the palpitations persist.

I have been to the hospital too many times with palpitations thinking I'm having a heart attack when I'm not. So I'm not eager to go. Does it take a while for the palps to stop? Could be something else entirely of course.

ETA: They're mostly when I bend over. It's like the pressure in my stomach from the change in position is causing the palpitations...
 

drmullin30

Senior Member
Messages
202
Likes
272
@seamyb the only other things I can think of is Calcium and copper. Calcium deficiency and copper deficiency also caused me to have palpitations.

If you are taking b12 and B6 that can drive calcium lower and there are many things that can drive copper lower.

This website is helpful for looking at symptoms of deficiency and toxicity:https://acu-cell.com/index.html

Under the conditions tab at Acu-Cell there's this:

Arrhythmia / atrial fibrillation [1] (irregular heart beat): Low magnesium, high / low potassium, low copper, low Vit E, low folate, low w3 EFAs, low CoQ10, low PABA, high/low calcium, high/low zinc, high/low sodium, high iodine, high alcohol, autoimmune diseases, viral / bacterial infections, allergic reactions, recreational stimulants, heavy metal toxicity, intolerance to dental materials, spinal misalignment T4, T5 or T6, [opt. taurine, L-arginine].

and this:

Palpitations (pounding pulse without exercise): High iodine, high Vit B1, high Vit B6, high/low Vit B12, low PABA, low Vit B2, low calcium, low magnesium, low iron, low potassium, allergies. (see also "Arrhythmia").

There is also a condition called arrhythmia with postural dependency so you might want to look into that. I know that my palpitations can be somewhat dependent on my body position. For instance, when I have them at night it happens when I'm lying on my left side.
 
Last edited:

lenora

Senior Member
Messages
3,399
Likes
5,825
Yes, they can be worse when lying on the left side (where the heart is). Also try controlled or box breathing, but don't expect immediate results. It will take some practice.

Also, is this anxiety related? I know no one wants to hear those words, but we're at high risk for it and it could give symptoms of heart palpitations. Try eating earlier....say no later than 4:30 p.m. and have a very light snack, such as a cheese stick and some crackers if you're hungry. Eating late is definitely not for us and a lot of problems went away when I stopped eating at certain times. No liquor, either. Surprising how easy that was to give up (not that I was a heavy drinker, anyway).

Many of us have GI problems as we get older. I had emergency surgery for that just last year. I don't even know what normal means any longer, as it was a long time in coming. Try drinking small amounts of water with your food; that's about all I can think of at this point.

Try to watch a movie, read a book, play a video game...anything to take your mind off the palpitations. It may take time to figure out the causes, but a cardiologist should have reported back to you if you went to the hospital. What did he/she say? Were tests performed...any reasons given? Yours, Lenora.
 

jen1177

Senior Member
Messages
103
Likes
102
Location
Arizona
Are your palpitations after eating a meal? I get postprandial tachycardia and I'm not sure why. My GI doc says it could be due to dumping syndrome (a gastric emptying study showed that my stomach empties much too fast), but my cardiologist thinks it is some type of dysautonomia. I do take potassium supplements but very small amounts and there seems to be no correlation to the potassium, just to eating a meal. I take 300mg of potassium gluconate with meals several times a day and my blood tests always show a low normal potassium level.

Other things that could cause palpitations are low cortisol, hyperthyroidism, or blood sugar issues.
How is your blood pressure? I find that if my blood pressure is higher, my pulse is lower and vice versa.